Anaphylaxis is a severe, potentially life-threatening allergic reaction. Technically, anaphylaxis occurs when an allergic reaction comes on suddenly and affects several parts of the body, sometimes in a severe and progressive way. It requires prompt treatment.
What is Anaphylaxis?
A. Typically, you experience symptoms within minutes after an exposure, although a delay of up to an hour or more is possible. Symptoms can affect your skin (swelling, hives and welts, itching, redness), digestive tract (itchy mouth, stomach ache, nausea, vomiting, diarrhea), throat and lungs (hoarseness, difficulty swallowing, throat closing, trouble breathing, wheezing, repetitive coughing) and circulation (paleness, dizziness, passing out, low blood pressure, loss of pulse). Some people describe a “feeling of impending doom.” Women may experience uterine contractions. Generally, if you have only mild symptoms affecting one part of your body, we don’t consider that to be life-threatening anaphylaxis. Sometimes a reaction subsides and then starts up again between one and three hours later.
A. Choking, panic attacks, fainting spells, seizures and heart attacks share some common symptoms with anaphylaxis. Sometimes you may be hard-pressed to figure out what is happening. If you know that a person has food allergies and is showing these symptoms, you should consider the possibility of anaphylaxis and treat that person with emergency medications. You should also consider that the person could be choking. In this case, call 9-1-1. The Heimlich maneuver and basic life support (CPR) could be lifesaving while you wait for medical personnel to arrive.
A. Anyone can have a severe allergic reaction, even if you have no history of food allergies. But if you have already experienced a severe reaction, you are certainly at risk. Some people with asthma have severe food allergies as well, but the two do not always go together. The foods most likely to cause a severe reaction are peanuts, tree nuts, seafood, and milk. However, any food allergy could potentially result in anaphylaxis. Serious allergic reactions are most common among teenagers and young adults.
A. Skin or blood test results can predict whether you might have a reaction but do not indicate the potential severity. Factors that might play a role include volume of allergen consumed and your underlying health (for example, whether you have asthma). It is not true that each reaction gets progressively worse; there is simply no way to predict this. Your allergist can give you a better sense of the risks, symptoms, and treatments.
A. The first step is to know exactly what foods you are allergic to. Then you should avoid those foods, and be prepared at all times to treat a reaction quickly if one should occur. Remember that a reaction can occur anywhere and plan accordingly, by having medications, emergency care plans, and a MedicAlert bracelet with you at all times.
A. Epinephrine is the only medicine clearly indicated for treating anaphylaxis. It is generally considered a safe drug and its most common side effect is a fast heart rate. While antihistamines can treat some symptoms such as hives, and asthma inhalers can mitigate some breathing symptoms, neither reverses anaphylaxis. Our doctors can give you an individualized action plan to address symptoms. You should be sure you know how to use your epinephrine injector, review the procedure monthly, and check the expiration date on the medication regularly. It is important to remember that it’s not enough just to administer the epinephrine. If you have received epinephrine and the reaction stopped, you still need emergency medical attention because it could recur within minutes or hours. It is important to make sure that the symptoms are under control.
It’s a good idea to stay in the ER for at least four hours following a strong reaction, to be sure that the episode is really over. If you call 9-1-1, you should tell them exactly what has happened. For example, you might say, “My child is allergic to fish and is having trouble breathing; I administered a dose of epinephrine” or “I am allergic to peanuts and took a shot of epinephrine.” This way, the EMS dispatcher can send an ambulance with the appropriate equipment.